Follow
Share

My mother is bedridden on hospice with Parkinson’s. She’s increasingly having trouble passing her bowels, which we think is the source of her abdominal pain. We’ve given her an enema which emptied some of her bowels, but it seems fecal matter is still trapped higher up in her digestive track. In recent days we’ve switched her to a soft foods/liquid diet. Although, surprisingly she can still chew & swallow. What should we do to get the food trapped/out of her upper intestines to relieve her of the pain?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
One more thing...

you mentioned, “Somehow it feels morally wrong to only treat this blockage with pain meds until we give her enough to shut down her organs.”

The active dying process is what shuts down her organs, not the morphine. As with any medicine, morphine can have side effects. But it isn’t what is shutting her organs down. The morphine alleviates the painful effects that come from the organs shutting down. The dying process is what is causing her pain. The meds alleviate some of that discomfort.

Maybe reframing the purpose of the meds and the origin of the pain might help as you make these decisions.
Helpful Answer (2)
Report

Even a small dose of morphine can cause the bowels to shut down.

It's kind of a catch-22 when someone who is still eating is on hospice and receiving drugs that shut down the bowels.

Impaction is in the large intestine. The small is pushing the food she does eat into the large intestine and then reabsorbing liquid leaving heavy, almost cement like stool to pass and doubtful she has the strength or ability to move that.

You may consider a trip the ER and an MRI to see what's going on. They can rehydrate her and give her abdominal massage to move the stool, and drugs that 'we' can't get to make the bowel move.

Once she is 'empty' you HAVE to be very conscientious about what you are feeding her. She should have a very high fiber diet and actually, mainly liquids.

Until I did chemotherapy and had the lovely s/e of massive constipation, I did not truly understand the agonizing pain that a 'stopped' bowel can cause.

Since she is in Hospice care, utilize their expertise and see what you can do. A 'dead tummy' one that is not moving even air through it, is so painful. Don't add insult to injury!

Once this is cleared up, I would offer only clear liquids. Maybe a steak SOUNDS great, but it will never make it through a colon that is not moving.

We found with dad that he WANTED things with 'stuff' in them, but even chicken noodle soup with the softest of noodles would come back up. We stuck to teaspoons of liquids.

Good Luck. No one needs this kind of indignity along with all the pain. I hope you can find her relief.
Helpful Answer (3)
Report

Bowels have 4 quadrants. The hospice people should - as part of their assessment - be able to tell you what stage the bowels are in on the end of life trajectory. A good hospice nurse will be able to feel and listen to figure this out.

It isn’t unlikely that the 2nd level could be empty and shut down, while the 1st level is kind of jumping around with food still there. This is the system shutting down, it isn’t always linear and it doesn’t always shut down the same way. Morphine stops the pain, it helps them breathe... it does exactly what you are looking to do... “relieve her of this pain so she can pass peacefully.” Think if it as the tool to help you accomplish that goal. It is not the same as “putting them down”, although I am very sympathetic as to how it can feel that way the first time you go down this road.

Unless hospice seems incredibly incompetent (vs merely not saying what you would like to hear), try to hear their advice. If you need more information on the why’s... do ask. They often won’t go into detail unless they know someone wants a high level of explanation because they are there to help you and your loved one go through a difficult time in comfort and peace. So they won’t give you an anatomy lesson because the details can be disturbing. But if it helps you to understand, let them know in a calm manner. They likely want to help and they definitely want to help your mother be as comfortable as possible.

You are not a bad daughter. Your mother is dying. You didn’t do anything to her... just know that. And hugs.

I wish you the best in this difficult time.
Helpful Answer (3)
Report

It seems as though you need to make a decision here whether to take your mom off hospice and get the source of her stomach pain investigated.

Call your hospice social worker and discuss whether you should get mom to the ER, but REMEMBER, you need to take her off hospice before you seek emergency care.
Helpful Answer (0)
Report

Has anyone actually carried out an abdominal examination? It matters quite a lot what is causing the discomfort - fecal matter, food, wind, impaction, would all suggest different options.

I don't at all like the sound of just cracking this nut with a sledgehammer by giving your mother sedatives and pain relief and leaving it there. I hope your hospice providers are listening to you?
Helpful Answer (1)
Report
Lmhcreativecare Jul 9, 2019
I agree. Somehow it feels morally wrong to only treat this blockage with pain meds until we give her enough to shut down her organs. We may get to that point where that’s the only solution but for me morally I feel obligated to try to find solutions to relieve her of this pain so she can pass peacefully. I get it, her body is slowly shutting down.
(0)
Report
Your mom is on hospice, her body systems are shutting down, including the digestive system. Eating may only be prolonging and intensifying the pain she is enduring. Hospice is giving you the solution, though unpleasant for you and you are not ready to take their advice. Talk to hospice and try to accept what they are telling you. They want to keep mom comfortable.
Helpful Answer (1)
Report
Lmhcreativecare Jul 9, 2019
Again I get it...her death is near. Her body is slowly shutting down. But as I said morally I don’t feel that giving her morphine at this point as the only solution is the answer. As her daughter it feels like we’d be ‘putting her down’, so to speak as you do with animals. Currently I just want to relieve her of this pain so she can pass peacefully.
(0)
Report
Stool is formed in the large intestine. Food that passes through the upper intestine is essentially liquid. The water/digestive fluids/waste turns to hard stool when the water is reabsorbed in the large intestine.

With fecal impaction the person often passes more liquid like stool as this “leaks” past the impaction.
If possible add fiber to her diet, a stool softener OTC (docusate) try to hydrate her well, add Miralax which works more gently than other laxatives maybe every other day.

Narcotics slow down the digestive tract with is why people on pain meds get constipated. Inactivity will cause constipation as well.
The concern is that she may develop bowel obstruction from constipation.

Try 4 oz warmed prune juice at bedtime. This works for many folks. Last resort is usually Lactulose by mouth but be careful of the dosing schedule to prevent diarrhea, which can cause skin breakdown.

One day at a time.

Work with the hospice staff to find solutions as well.
Signs of a small or large bowel obstruction are nausea with vomiting, abdominal distention & pain, no appetite.

Again, bring your concerns to the hospice staff & they will hopefully have solutions. Impactions do show up on X-ray if that is an option.

Best of luck to you both.
Helpful Answer (1)
Report

Are you sitting or standing her up so that gravity can help? Also, please check the symptoms for end of life, and consider pain relief.
Helpful Answer (0)
Report
Lmhcreativecare Jul 9, 2019
No unfortunately she’s unable to stand at this point. Thank you for your input.
(0)
Report
Btw, hospice only wants to medicate with lorazepam & morphine until her body gives out. Morally I’m not ready to go that direction, I don’t think she’s at that stage yet because she’s still responsive, & can eat.
Helpful Answer (0)
Report
Tothill Jul 9, 2019
You have said Mum 'can eat', is she asking to eat or are you feeding her, because you see that she can still chew and swallow?

Mum would bring food to step dad in the hospital daily and he would eat as she fed him, but he was not hungry and the food was not doing anything for him as his system was shutting down. I tried to explain this to Mum, but she could not stop herself, until he just refused to open his mouth any longer.

He was responsive until 24 hours before he died.

One sign of an intestinal blockage is breath that smells like farts. My son got completely bunged up when he was a child and that was one of the symptoms, as well as vomiting and diarrhea. We had to use a stool softener, a liquid diet and short frequent walks to get it cleared up. It never repeated luckily.

If you Mum is bunged up, she should not be having any solid food, until it clears out.
(1)
Report
This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter